Alert archive / New Mexico / Flash Flood Warnings in 2012
Flash Flood Warning 17, NWS Albuquerque, NM
NWS Albuquerque, NM issued this flash flood warning at Jul 24, 2012, 5:29 PM MDT for Bernalillo County, New Mexico. It was in force for 91 min. 1 report came from inside the area while it was in force.
The area
The outline as issued, with what was reported inside it.
The facts
- Issued
- Jul 24, 2012, 5:29 PM MDT (23:29 UTC)
- Expired
- Jul 24, 2012, 7:00 PM MDT
- In force
- 91 min
- Issued by
- NWS Albuquerque, NM
- Area
- Storm-based polygon
- Flood severity
- None
County Bernalillo County, NM
The radar
The Albuquerque radar (KABX), 21 km from the middle of the area, began a volume at 23:30 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
What was reported inside it
| Time | Report | Where | Remark |
|---|---|---|---|
| Jul 24, 6:15 PM MDT | FLASH FLOOD | 4 N Albuquerque, NM | EDITH AND EL PUEBLO. PORTION OF EL PUEBLO RD WASHED OUT. |
Local storm reports filed while the alert was in force, from inside its polygon or its counties.
Did it verify
Verified. The Iowa Environmental Mesonet's Cow matched one storm report to this flash flood warning; the first came 46 minutes after it went out.
Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.
The nearest sounding before it
Albuquerq/Krtlnd, NM (KABQ), launched 12:00Z, 11.5 hours before the alert went out and 11 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 0 J/kg
- Mixed-layer CIN
- No buoyant parcel
- Mixed-layer LCL
- 1833 m above ground
- 0-6 km bulk shear
- 7 kt
- 0-1 km storm-relative helicity
- -43 m²/s²
- 0-3 km storm-relative helicity
- -73 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.0
The text
As transmitted, in the capitals the NWS used until 2016.
900
WGUS55 KABQ 242329
FFWABQ
NMC001-250100-
/O.NEW.KABQ.FF.W.0017.120724T2329Z-120725T0100Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/
BULLETIN - EAS ACTIVATION REQUESTED
FLASH FLOOD WARNING
NATIONAL WEATHER SERVICE ALBUQUERQUE NM
529 PM MDT TUE JUL 24 2012
THE NATIONAL WEATHER SERVICE IN ALBUQUERQUE HAS ISSUED A
* FLASH FLOOD WARNING FOR...
NORTH CENTRAL BERNALILLO COUNTY IN CENTRAL NEW MEXICO
* UNTIL 700 PM MDT
* AT 524 PM MDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED
VERY HEAVY RAIN OVER NORTH CENTRAL ALBUQUERQUE. THE STORM
PRODUCING VERY HEAVY RAIN WAS NEARLY STATIONARY. RADAR ESTIMATES
AND OBSERVATIONS INDICATE UP TO 1 INCH OF RAIN HAS FALLEN IN THE
PAST HALF HOUR ALONG PORTIONS OF PASEO DEL NORTE NEAR THE BALLOON
FIESTA PARK SOUTHEAST ALONG INTERSTATE 25 TO NEAR MONTGOMERY AND
SAN MATEO. ADDITIONAL HEAVY RAINFALL WILL MOVE ACROSS THIS AREA
THROUGH 6 PM.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
DO NOT DRIVE INTO AREAS WHERE WATER COVERS THE ROADWAY. MANY FLASH
FLOOD DEATHS OCCUR IN AUTOMOBILES.
&&
LAT...LON 3521 10664 3522 10661 3522 10647 3507 10648
3507 10652 3508 10656 3511 10665 3514 10667
3518 10665
$$
GUYER2 follow-up statements
009
WGUS75 KABQ 250020
FFSABQ
FLASH FLOOD STATEMENT
NATIONAL WEATHER SERVICE ALBUQUERQUE NM
620 PM MDT TUE JUL 24 2012
NMC001-250100-
/O.CON.KABQ.FF.W.0017.000000T0000Z-120725T0100Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/
BERNALILLO-
620 PM MDT TUE JUL 24 2012
...FLASH FLOOD WARNING REMAINS IN EFFECT UNTIL 700 PM MDT FOR NORTH
CENTRAL BERNALILLO COUNTY...
AT 612 PM MDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED THE
THUNDERSTORM THAT PRODUCED TORRENTIAL RAINFALL OVER NORTH CENTRAL
ALBUQUERQUE IS MOVING EAST OF THE AREA. OBSERVATIONS WITHIN THE AREA
FROM THE BALLOON FIESTA PARK EASTWARD TO NEAR LA CUEVA HIGH SCHOOL
HAVE REPORTED OVER 1.3 INCHES OF RAIN IN LESS THAN 1 HOUR. NATIONAL
WEATHER SERVICE METEOROLOGISTS HAVE ALSO REPORTED ARROYOS ARE
COMPLETELY FULL IN PORTIONS OF THE NORTHEAST HEIGHTS. FLASH FLOODING
WILL SLOWLY SUBSIDE ACROSS THIS AREA THROUGH AROUND 700 PM.
LOCATIONS IMPACTED INCLUDE...
SANDIA HEIGHTS...
NORTH VALLEY...
ALBUQUERQUE NORTHEAST HEIGHTS...
LAT...LON 3521 10664 3522 10661 3522 10647 3507 10648
3507 10652 3508 10656 3511 10665 3514 10667
3518 10665
$$235
WGUS75 KABQ 250038
FFSABQ
FLASH FLOOD STATEMENT
NATIONAL WEATHER SERVICE ALBUQUERQUE NM
638 PM MDT TUE JUL 24 2012
NMC001-250100-
/O.CON.KABQ.FF.W.0017.000000T0000Z-120725T0100Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/
BERNALILLO-
638 PM MDT TUE JUL 24 2012
...FLASH FLOOD WARNING REMAINS IN EFFECT UNTIL 700 PM MDT FOR NORTH
CENTRAL BERNALILLO COUNTY...
AT 630 PM MDT...EMERGENCY MANAGEMENT OFFICIALS REPORTED PORTIONS OF
THE ROADWAY HAS BEEN WASHED OUT NEAR THE INTERSECTION OF EL PUEBLO
AND EDITH. THE NORTH DIVERSION CHANNEL SYSTEM HAS ALSO BEEN REPORTED
TO BE COMPLETELY FULL NEAR PASEO DEL NORTE. THE HEAVIEST RAINFALL
HAS SUBSIDED OVER THIS REGION HOWEVER RUN OFF WILL CONTINUE THE FLASH
FLOOD THREAT THROUGH 700 PM.
LOCATIONS IMPACTED INCLUDE...
SANDIA HEIGHTS...
NORTH VALLEY...
ALBUQUERQUE NORTHEAST HEIGHTS...
LAT...LON 3521 10664 3522 10661 3522 10647 3507 10648
3507 10652 3508 10656 3511 10665 3514 10667
3518 10665
$$
GUYERWhat forecasters said that day
The local office's own words before this flash flood warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Albuquerque, NM wrote its last area forecast discussion before this flash flood warning went out at Jul 24, 4:50 PM MDT, 39 minutes earlier.
Area forecast discussion, Jul 24, 4:50 PM MDT, 39 minutes before
AREA FORECAST DISCUSSION NATIONAL WEATHER SERVICE ALBUQUERQUE NM 450 PM MDT TUE JUL 24 2012 .AVIATION... 00Z TAF CYCLE WEAK UPPER LOW PRESSURE AREAS OVER TX PANHANDLE/SW KS/SE CO WILL DRIFT NORTH AND EVENTUALLY BECOME CAUGHT UP IN STRONGER WLY WINDS OVR THE MIDWEST. A SECOND DISTURBANCE WILL TRACK INTO NW/WCENTRAL NM BEFORE BEFORE 25/12Z. SCT CONVECTION WILL GENLY DRIFT TO THE EAST AND SOUTHEAST BEFORE 06Z...WITH POTENTIAL FOR ISOLD CONVECTION TO PERSIST OVER NORTHERN AND CENTRAL NM BETWEEN 06Z AND 12Z. MTS WILL CONTINUE TO BE OCCASIONALLY OBSCURED DUE TO WDLY SCT MVFR CIGS/VBSYS IN TSRA SFC WND GUSTS 35KT. && .DISCUSSION...309 PM MDT TUE JUL 24 2012... ACTIVE WEATHER CONTINUES AS WIDESPREAD SHOWERS AND THUNDERSTORMS HAVE FORMED OVER W AND CNTRL NM. SOME HEAVY RAIN OVER THE LAS CONCHAS BURN SCAR...BUT OVERALL NOT AS MANY HEAVY RAINERS TODAY AS COMPARED TO YESTERDAY. SHORT WAVE IN TX PANHANDLE WILL NOT BE A PLAYER IN OUR WEATHER TONIGHT...BUT SHORT WAVE OVER ERN AZ WILL BE AS IT DRIFTS INTO WRN NM. COULD SEE CONVECTION EXIST WELL INTO THE NIGHT OVER THE WRN ZONES. COULD STILL BE SOME LOCAL FLOODING ISSUES THROUGH THIS EVENING...JUST ABOUT ANYWHERE. BACK DOOR COLD FRONT TO REACH THE FAR NE WED AND COULD HELP FOCUS THUNDERSTORMS THERE IN THE PM. OTHERWISE W AND CNTRL HIGH TERRAIN AGAIN THE PRIME AREAS FOR CONVECTION WED...WITH THE STEERING FLOW FROM N TO S. HIGH PRESSURE TO OUR W BEGINS TO AFFECT NM WITH SOME DRYING IN THE MID LEVELS ACROSS THE FAR NW. BACK DOOR COLD FRONT TO MOVE S AND W WED NIGHT INTO EARLY THU WITH RENEWED MOISTURE. SCATTERED TO NUMEROUS SHOWERS AND STORMS EXPECTED OVER ALL BUT THE NW...WHERE HIGH PRESSURE WILL BE BUILDING IN AND SUPPRESSING CONVECTION. ABOVE MENTIONED HIGH PRESSURE WILL BEGIN TO SHIFT TO THE E FRI AND ESPECIALLY OVER THE UPCOMING WEEKEND. WE WILL TRANSITION TO A S TO N MONSOONAL FLOW THAT WILL FAVOR THE WESTERN THIRD OF THE STATE FOR THE WEEKEND. CHJ && .FIRE WEATHER... SCATTERED TO NUMEROUS SHOWERS AND THUNDERSTORMS WILL CONTINUE THROUGH THE EVENING BEFORE DECREASING IN COVERAGE AS AN UPPER LEVEL TROUGH PASSES EASTWARD ACROSS THE FORECAST AREA. IN THE WAKE OF THE UPPER LEVEL TROUGH...DRIER AIR WILL MOVE INTO CENTRAL AND NW PARTS OF THE STATE WITH A DOWNTICK IN THUNDERSTORM COVERAGE ON WEDNESDAY. THE EXCEPTION WILL BE THE SANGRE DE CRISTO MOUNTAINS...NORTHEAST AND EAST CENTRAL PLAINS...WHERE A BACK DOOR COLD FRONT WILL ENTER WEDNESDAY AND SOME POTENTIALLY STRONG THUNDERSTORMS WILL TRACK SOUTHEASTWARD OFF THE SANGRES IN NORTHWEST FLOW ALOFT DURING THE AFTERNOON AND NIGHT. THURSDAY...THE BACK DOOR COLD FRONT WILL FLOW INTO THE CENTRAL VALLEY WITH ONLY A LIGHT EAST WIND BELOW CANYONS. BROAD SCALE EASTERLY UPSLOPE FLOW WILL MAKE THE CENTRAL MOUNTAIN CHAIN AND EAST SLOPES FAVORED FOR WETTER CONVECTION DURING THE DAY. THEN...FLOW AROUND A MID LEVEL HIGH NEAR THE NM/CO BORDER SHOULD STEER A FAIR AMOUNT OF CONVECTION INTO THE CENTRAL VALLEY AND UP THE EAST SLOPES OF THE CONTINENTAL DIVIDE DURING THE EVENING. FRIDAY THROUGH THE WEEKEND THE 500 MB HIGH PRESSURE SYSTEM WILL GRADUALLY SHIFT EASTWARD OVER OKLAHOMA. GFS AND ECMWF INDICATE THAT FRIDAY MAY BRING THE MOST WIDESPREAD CONVECTION OF THE WEEKEND...AS AN EASTERLY WAVE EMBEDDED IN THE RIDGE TRACKS NORTHWESTWARD ACROSS SOUTHERN AND EASTERN PARTS OF THE FORECAST AREA. THE ECMWF DEPICTS FRIDAYS PRECIP SOMEWHAT LIGHTER AND LESS WIDESPREAD THAN THE GFS...BECAUSE IT TRACKS THE WAVE A LITTLE FARTHER SOUTH. A TYPICAL MONSOON MOISTURE PLUME IS PROGGED TO EXTEND NORTHWARD ALONG THE NM/AZ BORDER SATURDAY AND SUNDAY WITH THE BEST WETTING PRECIP CHANCES ALONG AND WEST OF THE CONTINENTAL DIVIDE. TEMPERATURE-WISE...HIGHS NEAR AN A LITTLE BELOW NORMAL ARE EXPECTED IN THE WEST WEDNESDAY...WITH READINGS UP TO 9 DEGREES ABOVE NORMAL ACROSS THE EAST. AFTER NEAR NORMAL READINGS THURSDAY...HIGHS UP TO 7 DEGREES BELOW NORMAL ARE EXPECTED ACROSS THE WEST FRIDAY THROUGH THE WEEKEND AS HIGHS IN THE EAST GRADUALLY RISE UP TO 8 DEGREES ABOVE NORMAL. 44 && .ABQ WATCHES/WARNINGS/ADVISORIES... NONE. &&
Hazardous weather outlook, Jul 24, 6:58 AM MDT, 10 hours 31 minutes before
HAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE ALBUQUERQUE NM 658 AM MDT TUE JUL 24 2012 NMZ501>540-251300- NORTHWEST PLATEAU-CHUSKA MOUNTAINS-FAR NORTHWEST HIGHLANDS- NORTHWEST HIGHLANDS-WEST CENTRAL PLATEAU-WEST CENTRAL MOUNTAINS- WEST CENTRAL HIGHLANDS-SOUTHWEST MOUNTAINS- SAN FRANCISCO RIVER VALLEY-SAN JUAN MOUNTAINS-JEMEZ MOUNTAINS- WEST SLOPES SANGRE DE CRISTO MOUNTAINS- NORTHERN SANGRE DE CRISTO MOUNTAINS ABOVE 9500 FEET/RED RIVER- SOUTHERN SANGRE DE CRISTO MOUNTAINS ABOVE 9500 FEET- EAST SLOPES SANGRE DE CRISTO MOUNTAINS-UPPER RIO GRANDE VALLEY- LOWER CHAMA RIVER VALLEY-SANTA FE METRO AREA-ALBUQUERQUE METRO AREA- LOWER RIO GRANDE VALLEY-SANDIA/MANZANO MOUNTAINS-ESTANCIA VALLEY- CENTRAL HIGHLANDS-SOUTH CENTRAL HIGHLANDS-UPPER TULAROSA VALLEY- SOUTH CENTRAL MOUNTAINS-RATON RIDGE/JOHNSON MESA- FAR NORTHEAST HIGHLANDS-NORTHEAST HIGHLANDS-UNION COUNTY- HARDING COUNTY-EASTERN SAN MIGUEL COUNTY-GUADALUPE COUNTY- QUAY COUNTY-CURRY COUNTY-ROOSEVELT COUNTY-DE BACA COUNTY- CHAVES COUNTY PLAINS-EASTERN LINCOLN COUNTY-SOUTHWEST CHAVES COUNTY- 658 AM MDT TUE JUL 24 2012 THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF NORTH AND CENTRAL NEW MEXICO. .DAY ONE...TODAY AND TONIGHT THE PROBABILITY FOR WIDESPREAD HAZARDOUS WEATHER IS LOW. HOWEVER... SCATTERED TO NUMEROUS SHOWERS AND THUNDERSTORMS WITH LOCALLY HEAVY RAIN...MOSTLY OCCURRING IN THE AFTERNOON AND EVENING... WILL BE LIKELY ACROSS WESTERN NEW MEXICO FROM THE GILA REGION NORTH INTO CIBOLA AND MCKINLEY COUNTY AS WELL AS OVER THE NORTHERN MOUNTAINS. THE GREATEST POTENTIAL FOR LOCALIZED HIGH FLOWS IN...OR EVEN FLASH FLOODING OF...SMALL STREAMS...ARROYOS AND WASHES STILL SHOULD BE IN THE VICINITY OF THE WHITEWATER BALDY...LITTLE BEAR AND LOS CONCHAS BURN SCARS. STRONG GUSTY WINDS...FREQUENT CLOUD TO GROUND LIGHTNING STRIKES...VERY HEAVY RAIN AND SMALL HAIL WILL BE POSSIBLE WITH THE STRONGEST STORMS. .DAYS TWO THROUGH SEVEN...WEDNESDAY THROUGH MONDAY THE PROBABILITY FOR WIDESPREAD HAZARDOUS WEATHER IS LOW. HOWEVER... SCATTERED TO NUMEROUS SHOWERS AND THUNDERSTORMS WITH LOCALIZED HEAVY RAIN WILL EXPAND TO INCLUDE THE EASTERN PLAINS WEDNESDAY THROUGH AT LEAST FRIDAY. THROUGH THIS PERIOD...EXPECT AN ONGOING POTENTIAL FOR HIGH FLOWS OR LOCALIZED FLASH FLOODING IN AND BELOW RECENT FOREST BURN SCARS. WEATHER CAN CHANGE VERY RAPIDLY. ALWAYS USE THE LATEST FORECASTS... WATCHES AND WARNINGS FOR PLANNING PURPOSES. .SPOTTER INFORMATION STATEMENT... SPOTTER ACTIVATION IS NOT ANTICIPATED. 33
The office that day
Everything else NWS Albuquerque, NM issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Jul 23, 6:12 PM MDT | Areal Flood Advisory | ABQ | San Juan | 2 hr |
| Jul 24, 12:37 PM MDT | Areal Flood Advisory | ABQ | Los Alamos, Rio Arriba, Sandoval, Santa Fe | 113 min |
| Jul 24, 1:06 PM MDT | Flash Flood Warning | ABQ | Los Alamos, Sandoval, Santa Fe | 2 hr |
| Jul 24, 2:06 PM MDT | Areal Flood Advisory | ABQ | Sandoval | 114 min |
| Jul 24, 3:31 PM MDT | Areal Flood Advisory | ABQ | McKinley | 89 min |
| Jul 24, 3:59 PM MDT | Areal Flood Advisory | ABQ | Cibola, McKinley | 2 hr |
| Jul 24, 4:14 PM MDT | Flash Flood Warning | ABQ | Cibola, McKinley | 2 hr |
| Jul 24, 4:48 PM MDT | Areal Flood Advisory | ABQ | Bernalillo | 117 min |
| Jul 24, 5:22 PM MDT | Areal Flood Advisory | ABQ | Catron, Cibola | 113 min |
| Jul 24, 5:51 PM MDT | Areal Flood Advisory | ABQ | Quay | 114 min |
Nearby
Flash Flood Warnings in New Mexico, 2012Every flash flood warning in 2012
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.